North Carolina, 2015

Damaging Winds and Lightning Strike in North Carolina, July 5, 2015

July 5, 2015 · NWS RAH · 6 events in 3 counties and zones

Several upper level disturbances crossed the area in the southwesterly flow aloft. These combined with a moist and unstable environment to produce scattered convection, with some of the storms becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Several upper level disturbances crossed the area in the southwesterly flow aloft. These combined with a moist and unstable environment to produce scattered convection, with some of the storms becoming severe. One of the storms produced a microburst, resulting in multiple downed trees and some minor property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 5, 2:25 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 5, 2:25 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
325 PM EDT SUN JUL 5 2015

.SYNOPSIS... A SURFACE FRONT WILL REMAIN QUASI-STATIONARY NEAR THE
VA AND NC BORDER TODAY...AHEAD OF AN UPPER LEVEL TROUGH AND
ACCOMPANYING AREA OF SURFACE LOW PRESSURE THAT WILL DRIFT INTO THE
CENTRAL APPALACHIANS THROUGH THIS EVENING. THE FRONT WILL RETREAT
NORTHWARD WITH THE MIGRATION OF THE SURFACE LOW THROUGH THE MIDDLE
ATLANTIC STATES ON MON.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 255 PM SUNDAY...

EXPECT TO SEE AN INCREASE IN CONVECTION ACROSS MOST OF CENTRAL NC
THROUGH 6 PM AS ATMOSPHERE HAS BECOME SLIGHT TO MODERATELY UNSTABLE
WITH SFC BASED CAPE VALUES AROUND 3000 J/KG OVER SECTIONS OF THE
COASTAL PLAIN AND NORTHERN PIEDMONT. LOW LEVEL MOISTURE POOLING
ALONG A STALLED SFC BOUNDARY DRAPED WEST-TO-EAST NEAR THE VA BORDER.
IN ADDITION...NOTED SOME SPEED CONVERGENCE OVER OUR SOUTHERN
PIEDMONT AS A 925-850MB TROUGH APPROACHES FROM THE SW. THIS TROUGH A
LIKELY REFLECTION OF A SHEAR AXIS LIFTING SLOWLY N-NE WITH A CLOSED
UPPER LEVEL LOW WHICH IS EXITING MID TN INTO EASTERN KY AT MID
AFTERNOON. STARTING TO SEE LOW LEVEL LAPSE RATES NEAR 9 DEG C/KM
OVER THE SOUTHERN COUNTIES AND D-CAPE VALUES APPROACHING A 1K J/KG
IN VICINITY OR EAST OF I-95. THUS...THE STRONGER STORMS WILL BE
CAPABLE OF WIND GUSTS 35-45KTS WITH ISOLATED GUSTS AROUND 50KTS
POSSIBLE.

CONVECTION SHOULD BEGIN TO WANE/DIMINISH AFTER 9 PM THOUGH COULD SEE
A FEW SHOWERS/ISOLATED STORM PERSIST PAST MIDNIGHT...ESPECIALLY
ACROSS THE WEST AND NORTH SECTIONS IN CLOSER PROXIMITY TO BETTER
UPPER LEVEL SUPPORT. PARTIAL CLEARING ONCE THE CONVECTION DISSIPATES
WILL EVENTUALLY ALLOW A LOW STRATUS LAYER TO DEVELOP IN AREAS PRIOR
TO DAYBREAK. THUS EARLY MONDAY MAY START OUT BROKEN-OVERCAST SKIES
FOR MOST FOLKS. MIN TEMPS 68-73.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
AS OF 325 PM SUNDAY...

A 850-700MB TROUGH WILL SLOWLY DRIFT EASTWARD ACROSS THE REGION.
WITH HEATING OF THE MOIST ATMOSPHERE...SCATTERED CONVECTION SHOULD
DEVELOP OVER MOST OF CENTRAL NC THOUGH COVERAGE SHOULD BE ENHANCED
OVER THE EASTERN PIEDMONT AND COASTAL PLAIN IN VICINITY OF THE LOW
LEVEL TROUGH. EFFECTIVE BULK SHEAR RELATIVELY WEAK AND AVAILABLE
INSTABILITY ALSO WEAK SO SEVERE THREAT APPEARS MINIMAL AT THIS TIME.

HIGH TEMPS DEPENDENT UPON EXTENT/DURATION OF LOW CLOUDS IN THE
MORNING...AND WHEN/EXTENT OF CONVECTION IN THE AFTERNOON. FAVOR MAX
TEMPS NEAR OR SLIGHTLY LOWER THAN MOS CONSENSUS (UPPER 80S FAR NORTH-
NW TO NEAR 90-LOWER 90S SOUTH).

MAJORITY OF CONVECTION WILL AGAIN DIMINISH/DISSIPATE WITHIN AN HOUR
OR TWO OF SUNSET. WITH BEST UPPER LEVEL SUPPORT LIFTING AWAY FROM
OUR REGION...DO NOT EXPECT ANY ISOLATED SHOWER DEVELOPMENT DURING
THE LATE NIGHT HOURS. MIN TEMPS 67-73.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
AS OF 230 PM SUNDAY...

THE SUBTROPICAL RIDGE WILL DEVELOP AND AMPLIFY OVER THE SOUTHEAST
THROUGH THE PERIOD...WITH LARGER SCALE SYNOPTIC FEATURES...INCLUDING
FRONTS...REMAINING TO OUR NORTH. TEMPS THROUGH THE PERIOD WILL RUN
ABOVE NORMAL...WITH HIGHS IN THE LOW-MID 90S AND LOWS IN THE LOW-MID
70S. THE LATEST GFS AND THE 00Z EURO GUIDANCE BOTH SUGGEST TEMPS MAY
TRY TO CLIMB INTO THE UPPER 90S LATER IN THE WEEK...AND THIS MAKE
SENSE GIVEN THE AMPLIFICATION OF THE RIDGE OVER THE SOUTHEAST DURING
THAT TIME. AS SUCH...WILL LIKELY NEED TO RAMP UP ADVERTISING HEAT
IMPACTS AND SAFETY ONCE AGAIN AS WE HEAD THROUGH THE WEEK. AS FOR
PRECIP CHANCES...THE BEST CHANCE FOR ANY WIDELY SCATTERED MAINLY-
DIURNAL SHOWER/TSTM ACTIVITY WILL BE TUE/WED BEFORE THE RIDGE
BECOMES WELL-ESTABLISHED...AND LATE IN THE WEEKEND AS THE RIDGE
BEGINS TO SHIFT WEST AND WEAKEN OVER THE SOUTHEAST. OVERALL...PRECIP
CHANCES AT OR BELOW CLIMO DURING THE PERIOD.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 130 PM SUNDAY...

A MODERATELY UNSTABLE AND MOIST AIR MASS ALONG WITH THE APPROACH AND
CROSSING OVERHEAD OF A FEW DISTURBANCES ALOFT WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL NC THIS AFTERNOON
AND THIS EVENING. THIS SCATTERED CONVECTION MAY AFFECT OPERATIONS AT
ANY OF THE TAF SITES THROUGH 01Z. EXPECT MVFR CONDITIONS IN VICINITY
OF THE SHOWERS AND STORMS ALONG WITH GUSTY SFC WINDS 25-35KTS.

AFTER 01Z...SHOULD SEE A DECREASE IN CONVECTIVE COVERAGE.
OVERNIGHT...AND MAINLY AFTER 08Z...COULD SEE AREAS OF LOW STRATUS
DEVELOP AND POSSIBLY BECOMING WIDESPREAD AFTER 10Z. CONFIDENCE ABOUT
50/50 SO HAVE MENTIONED A TEMPO GROUP FOR CEILINGS. IF GUIDANCE OR
SATELLITE IMAGERY POINTS TOWARD ITS OCCURRENCE...THEN A PREDOMINATE
GROUP MAY BE NECESSARY.

THE WEATHER PATTERN WILL REMAIN UNSETTLED MONDAY AND POSSIBLY INTO
TUESDAY AS A WEAK UPPER LEVEL LOW DRIFTS THROUGH THE CENTRAL
APPALACHIANS AND MID ATLANTIC. THIS SHOULD CONTINUE A THREAT FOR
SCATTERED CONVECTION MONDAY AFTERNOON...AND A LITTLE LESS OF A
CHANCE ON TUESDAY. THERE WILL ALSO BE A CHANCE FOR EARLY MORNING
STRATUS.

THROUGH THE REMAINDER OF THE WORK WEEK...AN AREA OF HIGH PRESSURE
WILL BE STRENGTHENING OVER THE SOUTHERN PLAINS/LOWER MS VALLEY AND
EXPAND EAST TOWARD OUR REGION. THIS WEATHER FEATURE MAY LIMIT
AFTERNOON CONVECTIVE DEVELOPMENT TO NO MORE THAN 20 TO 30 PERCENT.

&&

..RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...26
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...RAH
AVIATION..WSS
Hazardous weather outlook, Jul 5, 9:27 AM EST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1027 AM EDT SUN JUL 5 2015

NCZ007>011-021>028-038>043-073>078-083>086-088-089-060930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1027 AM EDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 2 PM AND 9 PM. THE
PRIMARY SEVERE WEATHER HAZARD WILL BE LOCALLY DAMAGING WIND GUSTS
BETWEEN 50 AND 60 MPH. IN ADDITION...FREQUENT LIGHTNING AND
TORRENTIAL DOWNPOURS RESULTING IN MINOR FLOODING WILL ACCOMPANY
THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 5, 2:51 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
351 PM EDT SUN JUL 5 2015

NCZ009-010-026-052045-
VANCE NC-WARREN NC-FRANKLIN NC-
351 PM EDT SUN JUL 5 2015

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT PORTIONS
OF VANCE...WARREN AND NORTHERN FRANKLIN COUNTIES UNTIL 445 PM EDT...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND STRONG THUNDERSTORMS NEAR HENDERSON...MOVING
NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HENDERSON...LOUISBURG...WARRENTON...NORLINA...LITTLETON...KITTRELL...
MIDDLEBURG...MACON...CENTERVILLE AND SOUTH HENDERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. SEEK HARBOR IMMEDIATELY AND
FIND SAFE SHELTER IN A NEARBY BUILDING OR VEHICLE. DEADLY LIGHTNING
STRIKES CAN OCCUR WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE
ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3654 7790 3644 7792 3638 7791 3631 7794
      3605 7811 3618 7851 3654 7837
TIME...MOT...LOC 1950Z 204DEG 17KT 3631 7835

ELLIS
Special weather statement, Jul 5, 3:57 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
457 PM EDT SUN JUL 5 2015

NCZ021>023-038-039-052200-
GUILFORD NC-RANDOLPH NC-DAVIDSON NC-ALAMANCE NC-FORSYTH NC-
457 PM EDT SUN JUL 5 2015

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
GUILFORD...RANDOLPH...DAVIDSON...WESTERN ALAMANCE AND FORSYTH
COUNTIES UNTIL 600 PM EDT...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ABOUT TO MOVE ACROSS THE TRIAD
REGION...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH TORRENTIAL DOWNPOURS. THESE STORMS WILL AFFECT TRAVEL ALONG I-
40 AND I-85 THROUGH THE TRIAD REGION AS WELL AS HIGHWAY 220 IN
VICINITY OF ASHEBORO.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...ASHEBORO...LEXINGTON...
RANDLEMAN...NORTH CAROLINA ZOO...THOMASVILLE...KERNERSVILLE AND
CLEMMONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING. MOTORISTS SHOULD SLOW DOWN TO REDUCE THE
RISK OF HYDROPLANING.

&&

LAT...LON 3611 8050 3614 8044 3626 8045 3625 7951
      3554 7956 3553 7956 3552 8018 3558 8021
      3568 8033 3572 8033 3574 8046 3583 8049
      3584 8039 3588 8042 3589 8037 3596 8038
      3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 2053Z 208DEG 19KT 3602 8031

WSS
Special weather statement, Jul 5, 4:42 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
542 PM EDT SUN JUL 5 2015

NCZ008-009-052245-
VANCE NC-GRANVILLE NC-
542 PM EDT SUN JUL 5 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF VANCE AND
NORTHERN GRANVILLE COUNTIES UNTIL 645 PM EDT...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST
OF OXFORD TO NEAR KITTRELL...AND MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
HENDERSON...OXFORD...KITTRELL...STOVALL...MIDDLEBURG...SOUTH
HENDERSON...OAK HILL...GILLBURG...DREWRY AND TUNGSTEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3645 7830 3632 7828 3624 7834 3623 7838
      3617 7841 3616 7842 3616 7846 3618 7849
      3616 7850 3631 7880 3654 7866 3654 7845
TIME...MOT...LOC 2141Z 206DEG 17KT 3633 7870 3619 7843

KRD
Special weather statement, Jul 5, 4:56 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
556 PM EDT SUN JUL 5 2015

NCZ022>024-039-052300-
GUILFORD NC-RANDOLPH NC-ORANGE NC-ALAMANCE NC-
556 PM EDT SUN JUL 5 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF GUILFORD...
NORTHEASTERN RANDOLPH...NORTHWESTERN ORANGE AND ALAMANCE COUNTIES
UNTIL 700 PM EDT...

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF GREENSBORO TO 8 MILES EAST OF RANDLEMAN...AND MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...BURLINGTON...GRAHAM...MEBANE...MCLEANSVILLE...ELON
COLLEGE...SUMMERFIELD...GIBSONVILLE...STOKESDALE AND PLEASANT GARDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3624 7924 3613 7913 3584 7951 3584 7954
      3582 7954 3575 7964 3613 8002 3625 7991
TIME...MOT...LOC 2156Z 220DEG 30KT 3612 7992 3586 7966

ELLIS
Special weather statement, Jul 5, 5:35 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
635 PM EDT SUN JUL 5 2015

NCZ023-039-040-052330-
RANDOLPH NC-CHATHAM NC-ALAMANCE NC-
635 PM EDT SUN JUL 5 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN
RANDOLPH...NORTHWESTERN CHATHAM AND SOUTHWESTERN ALAMANCE COUNTIES
UNTIL 730 PM EDT...

AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTH CAROLINA ZOO...MOVING NORTHEAST AT 30
MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SILER CITY...NORTH CAROLINA ZOO...LIBERTY...RAMSEUR...STALEY...
SUTPHIN...HASTY...SNOW CAMP AND COLERIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3580 7922 3551 7956 3551 7970 3557 7979
      3597 7947
TIME...MOT...LOC 2235Z 218DEG 24KT 3558 7965

ELLIS

The radar

The Raleigh/Durham radar (KRAX), 88 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
July 5, 5:58 PM EST to 6:20 PM EST
Where
Chatham County, 0.89 mi SE of Siler City to 2.64 mi ENE of Mt Vernon Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.720, -79.460

Several trees were blown down long a swath from Siler City to near Hasty.

Thunderstorm Wind, Chatham

When
July 5, 6:55 PM EST to 7:00 PM EST
Where
Chatham County, 2.18 mi SE of Siler City Arpt to 3.63 mi NNE of Gulf
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.680, -79.470

A couple of trees were blown down along a swath from Hasty to near Goldston.

Thunderstorm Wind, Chatham

When
July 5, 7:15 PM EST
Where
Chatham County, 2.76 mi S of Pittsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.680, -79.180

Multiple trees were blown down, with some snapped and some uprooted. Also, some minor property damage was caused to a fence and a pool by falling trees. Photos and radar analysis confirmed that the cause of this wind damage was a microburst. Monetary damage was estimated.

Lightning, Durham

When
July 5, 8:00 PM EST
Where
Durham County, 2.34 mi WSW of Few
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
35.920, -78.940

A lightning strike sparked a fire in the attic of 10 Kings Mount Court causing moderate structural damage. Monetary damage was estimated.

Thunderstorm Wind, Johnston

When
July 5, 8:24 PM EST
Where
Johnston County, 1.13 mi W of Hardy Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.470, -78.640

A couple of trees were blown down near the intersection of Trail Ridge Drive and County Line Road.

Thunderstorm Wind, Johnston

When
July 5, 9:00 PM EST
Where
Johnston County, 2.67 mi NE of Archer
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.750, -78.340

Multiple trees were blown down on Applewhite Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589352, 589353, 589358, 589354, 589355, 589356.